Malaria drug causes brain damage that mimics PTSD: case study

View previous topic View next topic Go down

Malaria drug causes brain damage that mimics PTSD: case study

Post by Ria on Mon Aug 15, 2016 11:03 am

[size=32]Malaria drug causes brain damage that mimics PTSD: case study[/size]

Patricia Kime, Military Times 7:52 a.m. EDT August 12, 2016




(Photo: Lance Cpl. Timothy L. Solano/Marine Corps)

The case of a service member diagnosed with post-traumatic stress disorder but found instead to have brain damage caused by a malaria drug raises questions about the origin of similar symptoms in other post-9/11 veterans.
According to the case study published online in Drug Safety Case Reports in June, a U.S. military member sought treatment at Walter Reed National Military Medical Center in Bethesda, Maryland, for uncontrolled anger, insomnia, nightmares and memory loss.
The once-active sailor, who ran marathons and deployed in 2009 to East Africa, reported stumbling frequently, arguing with his family and needing significant support from his staff while on the job due to cognitive issues.
Physicians diagnosed the service member with anxiety, PTSD and a thiamine deficiency. But after months of treatment, including medication, behavioral therapy and daily doses of vitamins, little changed.
The patient continued to be hobbled by his symptoms, eventually leaving the military on a medical discharge and questioning his abilities to function or take care of his children.
It wasn’t until physicians took a hard look at his medical history, which included vertigo that began two months after his Africa deployment, that they suspected mefloquine poisoning: The medication once used widely by the U.S. armed forces to prevent and treat malaria has been linked to brain stem lesions and psychiatric symptoms.



MILITARYTIMES

Troops get malaria during Ebola deployment


[size]
While no test is available to prove the sailor suffered what is called "mefloquine toxicity,” he scored high enough on an adverse drug reaction probability survey to tie his symptoms to the drug, also known as Lariam.
The sailor told his Walter Reed doctors that he began experiencing vivid dreams and disequilibrium within two months of starting the required deployment protocol.
Symptoms can last years


For the full story 
http://www.militarytimes.com/story/military/2016/08/11/malaria-drug-causes-permanent-brain-damage-case-study/88528568/
[/size]
avatar
Ria

Posts : 970
Points : 2577
Join date : 2016-02-27

Back to top Go down

View previous topic View next topic Back to top

- Similar topics

 
Permissions in this forum:
You cannot reply to topics in this forum